6 Popular Medications Linked to Weight Gain

When the number on the scale goes up, most people never think it has anything to do with the medications they’re taking, but the truth is there are quite a few common medications linked to weight gain. Medication can make you gain weight by increasing your appetite, triggering water retention or causing fatigue, which makes you inactive.

The worst part is that people with obesity-related conditions, such as diabetes and depression, are more likely to be affected by this, but this doesn’t mean you have to stop taking your medications. If you suspect any of the medications below are making you gain weight, talk to your doctor. They may offer a lower dose or a different medication.

1. Diabetes Medications

We all know that being overweight increases the risk of diabetes. Unfortunately, taking diabetes medications to regulate blood sugar levels can expand your waistline, according to research.

Insulin is an anabolic hormone, so injecting or inhaling it can promote the storage of glucose and fat. Luckily, you can avoid this effect by eating more plantbased foods and staying active.

2. Antidepressants

Antidepressants can trigger weight gain or weight loss, depending on the individual and the specific drug you’re taking.

If an overweight person loses weight while on medication, it could mean they’re getting out of depression. Weight gain can also be positive, if depression made you lose weight.

However, when an overweight person gains weight while on antidepressants, it’s probably a side effect of the antidepressants, research shows. Some antidepressants, such as Paxil, have been linked to weight gain while Wellbutrin is less likely to cause weight gain.

6 Popular Medications Linked to Weight Gain

3. Antihistamines

Did you know that using antihistamines to fight allergic reactions or insomnia can make you gain weight? In this study, researchers found that users of H1 antihistamine had higher waist circumference, weight and insulin concentrations compared to those who didn’t take it.

4. Birth Control

Many women believe that contraceptives cause weight gain. Surprisingly, a review of several studies shows that their effect on weight is minimal. However, they’ve also been shown to cause hormonal imbalance, which causes weight gain. Other sources say they increase appetite and trigger water retention.

Luckily, there are a wide variety of contraceptives to choose from, and some new pills have low levels of estrogen and progesterone.

5. Antipsychotics

Whether you’re using antipsychotics to treat bipolar disorder or dementia, they can make you gain weight. In fact, almost all antipsychotic medications have been shown to trigger weight gain.

Antipsychotics can cause weight gain in several ways. For one, they can impair your blood sugar levels. They can also raise your blood cholesterol levels.

6. Beta-blockers

Beta-blockers are the most common medications for treating hypertension, but they have several side effects such as weight gain, reduced insulin sensitivity and ruining lipid profile. Researchers propose using alternative treatment for overweight patients with uncomplicated hypertension.

Discontinuing medications without a doctor’s guidance can be dangerous. If you suspect that your medications are causing unwanted weight gain, talk to your doctor.

Have any medication made you gain weight? Share your experiences in the comments.

Images via Getty

44 comments

heather g
heather g11 days ago

Nice to have an excuse!

SEND
Kathy K
Kathy K11 days ago

Thanks.

SEND
Barbara S
Barbara S11 days ago

thank you

SEND
Leo C
Leo C12 days ago

Thank you for sharing!

SEND
Mike R
Mike R12 days ago

Thanks

SEND
Catherine Z
Catherine Z13 days ago

ty

SEND
Leo C
Leo C13 days ago

Thank you for posting!

SEND
Melanie S

Thank you for sharing.

SEND
Lisa M
Lisa M13 days ago

Thanks.

SEND
Lisa M
Lisa M13 days ago

Thanks.

SEND